It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board


Anemia Board Index
Board Index > Anemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Phyllis,

I think we may have talked about this briefly on another thread.

My GI doctor did admit to me that he believes that the Proton Pump Inhibitors do impair iron absorption. He said that no studies have been done on this *at all* but there have been some recent studies done on calcium absorption and PPIs. They know that PPIs block calcium absorption now (GREAT:rolleyes: ) so, he says, it is just common sense that they would impair iron absorption. Iron needs stomach acid to absorb. So reduced stomach acid = reduced iron absorption. You always will have some stomach acid so you will get *some* iron.

Now, as to whether this factor is enough to cause anemia?? Well, probably in many people it isn't a big deal. It probably NEVER affects a man because they don't have the monthly blood loss that we women do. So, taking the PPIs might reduce a man's iron stores but not enough to cause a problem.

As for women, it probably only causes a problem when there is another factor "helping" it along like excessive menstrual bleeding or even bleeding that's just a little bit more than normal.

The only problem with this is that you're NEVER going to get a doctor to emphatically state that PPIs are the cause because they will just never know for sure.





All times are GMT -7. The time now is 04:00 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!